Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Huntsville, AL

June 16, 2003Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 16, 2003, 6:46 PM CDT for Colbert County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 6:46 PM CDT (23:46 UTC)
Expired
Jun 16, 2003, 7:15 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 16, 2:45 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT MON JUN 16 2003

SHRA/TSRA DEVELOPMENT HAS OCCURRED A LOT EARLIER THAN IT DID
YESTERDAY. SOME AREAS OF JACKSON COUNTY NEAR SKYLINE MIGHT HAVE
GOTTEN A QUICK INCH OF RAIN EARLIER. FOR NOW...THE BIG STORM ON KHTX
88D IS NEAR CORINTH IN NERN MS...SLOWLY MOVING THIS WAY. HEAVY RAIN
IS TODAYS BIG THREAT...BUT AT LEAST THE SHRA/TSRA ARE MOVING TODAY.
TODAY SEEMS A LOT LIKE YESTERDAY...GUESS THATS WHY THEY CALL IT A
PATTERN.

.SHORT TERM...
AND THE PATTERN WILL CONTINUE...AND CONTINUE. MID-LEVEL LOW ENERGY
REMAINS TO OUR WEST THROUGH AT LEAST THURSDAY...SO I REALLY DONT
SEE A REASON TO DO A WHOLE LOT DIFFERENT THAN WE HAVE BEEN AND WILL
BASICALLY TAKE A PERSISTENCE FORECAST OF HIGH CHANCE POPS
AFTN/EVENING AND LOW POPS OVERNIGHT/MORNING.

.EXTENDED...
EXTENDED PERIOD IS WHERE THINGS GET INTERESTING. GFS PROGS KICK THE
MID-LEVEL LOW OUT AND TO THE EAST A LITTLE BIT...FAIRLY CLOSE TO US
BY FRIDAY EVENING AND SATURDAY. EXTENDED ETA PROG AT 84 HRS GIVES
HINTS OF THE SAME SOLUTION. GIVEN THIS...I AM GOING TO BUMP UP POPS
ON THURSDAY NIGHT AND FRIDAY SLIGHTLY. OTHERWISE...THE EXTENDED
LOOKS PRETTY STATUS QUO AND WONT CHANGE MUCH FROM PREVIOUS FORECAST.

.PRELIM DIGITS...
MUSCLE SHOALS   70/85/70/85/70/84  453535
HUNTSVILLE      70/85/70/85/70/85  453535
FORT PAYNE      69/86/69/86/69/85  453535
CULLMAN         71/86/71/86/71/85  453535

.HUN...NONE.

JE/23
Hazardous weather outlook, Jun 16, 1:00 PM CDT, 5 hours 46 minutes before
ALZ001>010-016-170000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A VERY MOIST AND FAIRLY UNSTABLE AIRMASS WILL REMAIN ACROSS THE
SOUTHEAST UNITED STATES THROUGH TONIGHT.  A WEAK UPPER LEVEL
LOW OVER NORTHEAST TEXAS WILL COMBINE WITH AFTERNOON HEATING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN ALABAMA
THIS AFTERNOON AND EARLY THIS EVENING.  THE OPTIMUM TIME FOR THE
STRONGEST STORMS WILL BE BETWEEN 2 PM AND 5 PM.  THE ACTIVITY WILL
BE A LITTLE MORE CONCENTRATED IN AREAS EAST OF INTERSTATE 65.

WITH LIGHT WINDS ALOFT...ANY STORMS THAT DO DEVELOP WILL BE SLOW
MOVING...AND WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL.  IN ADDITION TO THE HEAVY RAIN THREAT...THE OTHER HAZARDS
WILL BE LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD...AS A SERIES OF UPPER LEVEL SYSTEMS OVER
THE SOUTHERN PLAINS COMBINE WITH AMPLE MOISTURE AND INSTABILITY TO
TRIGGER STORMS. THE MAIN THREAT WILL ONCE AGAIN BE HEAVY RAIN...
GUSTY WINDS AND LIGHTNING.

CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT.

JTB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:10 PM CDTSevere Thunderstorm WarningHUNJackson35 min
Jun 16, 5:39 PM CDTFlash Flood WarningHUNJackson3 hr
Jun 16, 5:52 PM CDTSevere Thunderstorm WarningHUNJackson23 min
Jun 16, 6:15 PM CDTSevere Thunderstorm WarningHUNMadison30 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.